Thunderstorm Wind, Bay
- When
- August 2, 3:30 PM EST
- Where
- Bay County, 1 mi E of Kawkawlin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.650, -83.930
A large tree was reported blown down onto the road.
A thunderstorm brought down a tree just north of Bay city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm brought down a tree just north of Bay city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 2:37 PM EST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 337 PM EDT Thu Aug 2 2018 .DISCUSSION... Attention for this afternoon and evening will revolve around a mid- level trough axis coupled with a low-level frontal boundary that will produce rain and thunderstorm chances mainly across the Tri- Cities into Thumb. Latest hi-res CAM suite develops a line of thunderstorms along the frontal boundary across central lower Michigan between 20 - 22Z, and pushes the thunderstorms across the northern CWA during this timeframe into the evening hours. The bulk of thunderstorm development is expected to stay sub-severe as mid- level lapse rates and deep layer shear remain modest at around 6.0 C/km and 20 knots respectively, with frequent lightning and heavy downpours being the main threats. Additionally, morning and early afternoon convection (which was not simulated well within the 12Z CAMS), have likely increase stability across the Tri-Cities into the Thumb, increasing confidence that storms will mostly be sub-severe. However, instability will have the chance to rebound due to August heating before expected CI associated with the front, thus will not completely ignoring the chance for an isolated severe storm producing brief gusts up to 60 mph. Lingering showers and thunderstorms will be possible across the northern Metro region late this evening into the early morning as mean layer flow continues to transport moisture into SE MI (PW values between 1.2 - 1.4 inches at 09Z across Metro region) as mid- level troughing resides aloft, however, forcing will significantly diminish across the northern CWA late tonight. In fact, latest 18Z HRRR run keeps all of the precipitation north of I69 corridor and has weakened forcing well before reaching the northern Metro area, thus have opted to leave the Metro region with only a slight chance for precipitation tonight and overnight. Otherwise, mean flow will turn to the northwest throughout Friday and will start to advect a drier air mass across the CWA. Isolated to scattered showers and thunderstorms will remain possible mainly across the eastern half of the CWA on Friday, as eastern Michigan holds onto residual moisture through the afternoon. Precipitation chances will then end late Friday evening as an upper-level ridge begins to build back into the Great Lakes. Increased subsidence from the ridge of high pressure in conjunction with southwest flow will make for a warm a warm start of the weekend, as highs peak in the mid to upper-80s. Another day of upper-level ridging will prevail over the region Sunday as northern stream troughing amplifies upstream over the northern Plains. Slightly cooler temperatures moving in may allow for isolated thunderstorms Sunday afternoon across the Tri-Cities and northern Thumb, with dry conditions otherwise. Forecast confidence begins to decrease significantly heading into early next week with the approach of the northern stream trough and associated slow-moving cold front. Long term guidance is in disagreement with the timing of the energy, with the GFS more progressive (Monday- Tuesday) than the ECMWF (Tuesday-Wednesday). Regardless of the eventual timing, scattered to locally numerous showers and thunderstorms will be possible for the early to middle of next week. Hot and humid conditions will persist through Monday with temperatures on Sunday nearing 90 for most areas, and mid/upper 80s Monday with dewpoints well into the 60s. Temperatures will trend towards the lower 80s Tuesday and Wednesday, but with continued humid conditions with dewpoints remaining in the 60s. && .MARINE... Light winds out of the south across southern Lake Huron, Lake St. Clair, and western Lake Erie ahead of a slow moving cold front through Michigan. Front will push southward through the evening and reach southeast Michigan before stalling out. Chances for showers and thunderstorms will be possible ahead of the front for Saginaw Bay and portions of the nearshore along the northern Thumb this afternoon and evening. A weak low pressure will develop across Michigan and bring north to northeast winds across Lake Huron for tomorrow. Chances for showers and thunderstorms remain for tomorrow as well before high pressure moves in bringing light and variable winds into the weekend. && .PREV DISCUSSION... Issued at 219 PM EDT Thu Aug 2 2018 AVIATION... There will be a chance for showers and thunderstorms later this afternoon along a slowly approaching cold front. MBS will be the more likely affected terminal with FNT possibly seeing showers towards the evening around 0Z as the front progresses a little more south during the evening. Front is forecast to stall out across southeast Michigan and expect activity to decrease around PTK and stay northwest of the southern terminals with the loss of daytime heating. Otherwise, expect VFR conditions elsewhere with ceilings mostly around 5,000 feet or higher. Winds will be southwesterly around 10 knots through the day before decreasing towards the overnight time frame. For DTW...There will be a low chance showers and thunderstorms reach DTW this evening. Ceilings at the start of this TAF period are right below 5,000 feet, but under a scattered Cu. Expect ceilings to hang right around 5,000 feet through this afternoon and begin to clear towards the evening. DTW THRESHOLD PROBABILITIES... * Medium in ceilings at or below 5000 ft today and low for tonight. * Low in thunderstorm chances tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM/IRL MARINE.......AA AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1227 PM EDT Thu Aug 2 2018 MIZ060>063-068>070-075-076-082-083-031630- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 1227 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms late this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-031630- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1227 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms, mainly this afternoon and evening. Severe weather is not expected across Lake Erie and Lake St Clair, however, a marginal risk for severe weather will be possible across Saginaw Bay into northern Lake Huron. Main impacts with stronger storms will be frequent lightning and heavy downpours, however, the strongest thunderstorms could produce wind gusts up to 60 mph. Storm motion will be WSW at 30 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-031630- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 1227 PM EDT Thu Aug 2 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon and evening. Main impacts with stronger storms will be frequent lightning and heavy downpours, however, the strongest thunderstorms could produce wind gusts up to 60 mph. Storm motion will be WSW at 30 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1237 PM EDT THU AUG 2 2018
MIZ055-062-063-021730-
Lapeer MI-Sanilac MI-St. Clair MI-
1237 PM EDT THU AUG 2 2018
...SPECIAL WEATHER STATEMENT...
At 1235 PM EDT, Doppler radar indicated strong thunderstorms near
Peck, or 7 miles southwest of Sandusky, moving east at 30 mph.
Winds in excess of 40 mph and small hail will be possible with this
storm.
This strong thunderstorm will be near...
Peck around 1240 PM EDT.
Sandusky around 1250 PM EDT.
Croswell, Carsonville and Applegate around 100 PM EDT.
Port Sanilac around 115 PM EDT.
Other locations impacted by this storm include Goodland Township,
Burnside, Watertown, Jeddo, Lexington Heights, Lynn Township,
Roseburg, Forester, Amador and Juhl.
LAT...LON 4302 8308 4336 8309 4353 8258 4343 8254
4326 8253 4315 8250
TIME...MOT...LOC 1635Z 249DEG 27KT 4332 8291
AASpecial Weather Statement
National Weather Service Detroit/Pontiac MI
202 PM EDT THU AUG 2 2018
MIZ047-021900-
Midland MI-
202 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIDLAND COUNTY UNTIL
300 PM EDT...
At 202 PM EDT, Doppler radar indicated a strong thunderstorm near Oil
City, or near Coleman, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Coleman around 215 PM EDT.
Edenville around 240 PM EDT.
Other locations impacted by this storm include Hope and North
Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4382 8460 4381 8437 4383 8436 4383 8421
4358 8454 4360 8461
TIME...MOT...LOC 1802Z 216DEG 19KT 4366 8459
MRSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
257 PM EDT THU AUG 2 2018
MIZ047-048-022000-
Bay MI-Midland MI-
257 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND NORTHEASTERN
MIDLAND COUNTIES UNTIL 400 PM EDT...
At 257 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Edenville to Sanford. Movement was east at
30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Midland around 315 PM EDT.
Pinconning around 330 PM EDT.
Linwood around 335 PM EDT.
Other locations impacted by these storms include Mount Forest,
Averill, Crump, Bombay, Willard and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8403 4391 8391 4387 8392 4381 8392
4377 8395 4377 8396 4376 8394 4376 8395
4375 8396 4369 8392 4363 8441 4370 8438
4381 8440 4381 8437 4383 8436 4383 8417
4391 8417 4393 8405
TIME...MOT...LOC 1857Z 253DEG 27KT 4382 8430 4373 8429 4366 8436
MRSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
410 PM EDT THU AUG 2 2018
MIZ049-022115-
Huron MI-
410 PM EDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 515 PM EDT...
At 410 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles northwest of Caseville to near
Unionville. Movement was northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Owendale around 440 PM EDT.
Pigeon around 445 PM EDT.
Elkton around 455 PM EDT.
Bad Axe around 505 PM EDT.
Kinde around 515 PM EDT.
Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, Bay Port,
Pinnebog and Ruth.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
4381 8344 4381 8346 4383 8339 4386 8345
4385 8337 4388 8333 4390 8333 4391 8340
4388 8343 4389 8343 4392 8340 4393 8330
4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2010Z 237DEG 27KT 4401 8346 4366 8355
DGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM MARINE TSTM WIND 12 NNW BAY PARK 43.81N 83.72W
08/02/2018 M41 MPH LHZ422 MI C-MAN STATION
A 36 KT MARINE WIND GUST WAS MEASURED AT SAGINAW BAY
LIGHT 1.
&&
IRLThe Detroit radar (KDTX), 112 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was reported blown down onto the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781617.